Alert archive / New Mexico / Flash Flood Warnings in 2018
Flash Flood Warning 63, NWS Albuquerque, NM
NWS Albuquerque, NM issued this flash flood warning at Jul 24, 2018, 7:36 PM MDT for San Miguel County, New Mexico. It was in force for 114 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 24, 2018, 7:36 PM MDT (01:36 UTC)
- Expired
- Jul 24, 2018, 9:30 PM MDT
- In force
- 114 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Flood severity
- None
County San Miguel County, NM
The radar
The Albuquerque radar (KABX), 138 km from the middle of the area, began a volume at 01:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 1.6 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 247 J/kg
- Mixed-layer CIN
- -61 J/kg
- Mixed-layer LCL
- 3103 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
718
WGUS55 KABQ 250136
FFWABQ
NMC047-250330-
/O.NEW.KABQ.FF.W.0063.180725T0136Z-180725T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
736 PM MDT TUE JUL 24 2018
The National Weather Service in Albuquerque has issued a
* Flash Flood Warning for...
Southwestern San Miguel County in northeastern New Mexico...
* Until 930 PM MDT.
* At 735 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen and an additional inch is possible as storms move
through the area. Flash flooding is expected to begin shortly.
* Some locations that may experience flooding include...
Villanueva State Park, Ribera, Villanueva, Chapelle and Sena. This
also includes State Route 3.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Both localized and distant heavy rainfall will create sudden and
dangerous flows in arroyos and over low water crossings.
Do not drive your vehicle into areas where water covers the roadway.
The water depth may be too great to allow your car to cross safely.
&&
LAT...LON 3528 10511 3522 10519 3522 10534 3529 10551
3537 10552 3544 10547 3547 10535 3543 10524
$$
DPorter2 follow-up statements
746
WGUS75 KABQ 250300
FFSABQ
Flash Flood Statement
National Weather Service Albuquerque NM
900 PM MDT TUE JUL 24 2018
NMC047-250330-
/O.CON.KABQ.FF.W.0063.000000T0000Z-180725T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Miguel-
900 PM MDT TUE JUL 24 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM MDT FOR
SOUTHWESTERN SAN MIGUEL COUNTY...
At 858 PM MDT, Doppler radar indicated another line of thunderstorms
producing heavy rainfall across the warned area. Up to two inches of
rain has already fallen and an additional inch is possible through
930 PM MDT. The threat for flash flooding will continue.
Some locations that will experience flooding include...
Villanueva State Park, Ribera, Villanueva, Chapelle and Sena. This
also includes State Route 3.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flash flooding.
&&
LAT...LON 3528 10511 3522 10519 3522 10534 3529 10551
3537 10552 3544 10547 3547 10535 3543 10524
$$
DPorter696
WGUS75 KABQ 250326
FFSABQ
Flash Flood Statement
National Weather Service Albuquerque NM
926 PM MDT TUE JUL 24 2018
NMC047-250333-
/O.EXP.KABQ.FF.W.0063.000000T0000Z-180725T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Miguel-
926 PM MDT TUE JUL 24 2018
...THE FLASH FLOOD WARNING FOR SOUTHWESTERN SAN MIGUEL COUNTY WILL
EXPIRE AT 930 PM MDT...
The heavy rain has ended but there will be additional rain creating
minor flooding over the next hour or so. Please continue to heed any
remaining road closures.
LAT...LON 3528 10511 3522 10519 3522 10534 3529 10551
3537 10552 3544 10547 3547 10535 3543 10524
$$
40What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 5:33 PM MDT, 2 hours 3 minutes earlier.
Area forecast discussion, Jul 24, 5:33 PM MDT, 2 hours 3 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 533 PM MDT Tue Jul 24 2018 .AVIATION... 00Z TAF CYCLE With a abundant moisture in place widespread showers and thunderstorms will continue well into tonight. All TAF sites have a risk of showers and storms. Most sites have a TEMPO group for SH or TS this evening/early tonight. Thunderstorms will generally move toward the SE or S at 5-15 kt this evening, then from 10-20 kt tonight. Thunderstorms are expected to congeal into a complex that travels south southeastward across the eastern plains tonight. There is also a marginal risk of severe storms along and east of the central mountain chain. Wet microbursts and potentially large hail are expected with erratic wind gusts that could exceed 45 kt. We will do it all over again Wednesday as widespread showers and storms form again. && .PREV DISCUSSION...305 PM MDT Tue Jul 24 2018... .SYNOPSIS... An active shower and thunderstorm period will continue through the end of the week and perhaps into early next week. Central and eastern New Mexico will be favored for the most widespread rainfall. Heavy rain and flash flooding will be possible, especially over burn scars or areas that have received recent heavy rainfall. Small hail and gusty winds will also be possible across portions of the northeast. Temperatures will remain above normal across western New Mexico, but will be near to below normal across central and eastern New Mexico. && .DISCUSSION... Showers and thunderstorms have been somewhat slower to start today, likely owning to some cooling from yesterdays storms. With that said, PWATs have increased over yesterday per the KABQ 12Z sounding. Models indicated that storms will roll off the northern mountains to the south and east, similar to yesterday. Also similar to yesterday, storms that roll into the northeast and east central highlands will be capable of damaging wind gusts and hail. Initially, it should be a hail threat, then as the cold pool strengthens, winds will become the dominating threat. LAPS analysis is indicating Lifted Indices of -5 to -6 to the south and east of the Sangre de Cristo Mountains, so there is plenty of instability to work with yet this aftn/eve. On Wednesday, a weak frontal boundary will push into northeast NM in the afternoon. In addition to the high terrain, this will be the focus for thunderstorms Wed aftn/eve. The front/outflow boundary will continue to press southward across the plains and through the gaps of the central mountain chain Wednesday night. Moisture behind this boundary will re-invigorate the shower and thunderstorm crop along and west of the central mountain chain on Thursday, at least according to the NAM. Thus after today, the Albuquerque Metro's next best shot at rainfall will be Thursday. On Friday, the greatest rain chances look to bisect the state from southwest to northeast. Precipitable water values will remain near one inch, or higher across eastern NM, so any storm will be capable of heavy rain and flash flooding. As the week goes on, and soils become increasingly saturated, runoff and flash flooding will become a bigger concern. A few severe storms will be possible each day across northeast NM as well. Models continue to indicate another strong back door cold front will shift southward through the plains and westward through the gaps of the central mountain chain. This will again replenish low level moisture values, and set the stage for an active early week period. 34 && .FIRE WEATHER... The subtropical high pressure system is expected to remain west of NM over the next 7 days. With ample moisture in place, there will be daily rounds of wetting showers and thunderstorms. Some storms will be capable of locally heavy rainfall and burn scar flash flooding. Disturbances embedded in the periphery of the upper high will cross in northwest and north flow aloft daily, and these will send moist back door fronts into the area replenishing low level moisture. In the latest model runs, one front is expected Wednesday night, then multiple fronts will be possible during the coming weekend. Thursday's back door front should reach all of the way to the continental divide by evening. Locations along and east of the continental divide will be favored for moderate to heavy rainfall this week, while areas northwest of the continental divide have little if any rain. High temperatures across the west will generally vary from a few to 7 degrees above normal each day, while readings in the east vary from near normal to as much as 7 degrees below normal depending on the timing of the fronts. 44 && .ABQ WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until midnight MDT tonight for the following zones... NMZ511>515-518-523-527>529. &&
Hazardous weather outlook, Jul 24, 2:42 AM MDT, 16 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 242 AM MDT Tue Jul 24 2018 NMZ501>540-251100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 242 AM MDT Tue Jul 24 2018 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight Scattered to numerous thunderstorms are expected today through the overnight. Storm motions will be slow and rainfall could become heavy. This may lead to localized areas of flash flooding, especially over and near recent and older burn scars. Isolated locations may receive up to 2 to 3 inches of rainfall. A few storms may also produce small hail and wind gusts to 50 mph. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Scattered to numerous thunderstorms are expected each afternoon into weekend. Storm motions will be slow and rainfall could become heavy. This may lead to localized areas of flash flooding, especially over and near recent and older burn scars. Isolated locations may receive up to 2 inches of rainfall. A few storms may also produce small hail and wind gusts to 50 mph. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report rainfall amounts and any flooding through the National Weather Service Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637. 24
In the hours before
Special weather statement, Jul 24, 3:35 PM MDT, 4 hours 1 minute before
Special Weather Statement
National Weather Service Albuquerque NM
335 PM MDT TUE JUL 24 2018
NMZ515-527-242200-
East Slopes Sangre de Cristo Mountains-Raton Ridge/Johnson Mesa-
335 PM MDT TUE JUL 24 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN COLFAX COUNTY UNTIL
400 PM MDT...
At 335 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles northeast of Elizabethtown, or 27 miles east of Questa, moving
southeast at 10 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm. Heavy rain will also be possible with this storm.
Locations impacted include...
Vermejo Park.
This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.
&&
LAT...LON 3686 10491 3665 10510 3679 10518 3684 10514
3688 10514 3694 10508
TIME...MOT...LOC 2135Z 304DEG 8KT 3683 10511
DPorterSpecial weather statement, Jul 24, 5:09 PM MDT, 2 hours 27 minutes before
Special Weather Statement National Weather Service Albuquerque NM 509 PM MDT TUE JUL 24 2018 NMZ509-242345- San Francisco River Valley- 509 PM MDT TUE JUL 24 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CATRON COUNTY UNTIL 545 PM MDT... At 508 PM MDT, Doppler radar was tracking a strong thunderstorm over Glenwood, or 22 miles northwest of Buckhorn, moving southeast at 10 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Glenwood, Alma and Pleasanton. If threatening weather approaches your area, take shelter in a sturdy building. This storm may intensify, so be certain to monitor your preferred media outlets and NOAA Weather Radio for additional information and possible warnings from the National Weather Service. && LAT...LON 3335 10902 3341 10891 3321 10878 3321 10902 TIME...MOT...LOC 2308Z 327DEG 9KT 3330 10893 DPorter
Local storm report, Jul 24, 5:24 PM MDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
524 PM MDT TUE JUL 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM FLASH FLOOD 4 ESE UTE PARK 36.54N 105.03W
07/24/2018 COLFAX NM EMERGENCY MNGR
RIVER TOPPED U.S. HIGHWAY 64 AT MILE MARKER 302 WITH
DEBRIS AND LARGE BOULDERS ON ROAD. A SIDE BRIDGE NEXT TO
U.S. 64 AT MILE MARKER 303 IS UNDER WATER.
&&
EVENT NUMBER ABQ201800734
DPORTERSpecial weather statement, Jul 24, 5:39 PM MDT, 1 hour 57 minutes before
Special Weather Statement National Weather Service Albuquerque NM 539 PM MDT TUE JUL 24 2018 NMZ515-528-250015- Far Northeast Highlands-East Slopes Sangre de Cristo Mountains- 539 PM MDT TUE JUL 24 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MORA COUNTY UNTIL 615 PM MDT... At 539 PM MDT, Doppler radar was tracking a strong thunderstorm 12 miles north of Valmora, or 15 miles west of Wagon Mound, moving southeast at 10 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Heavy rain will also be possible with this storm. Locations impacted include... Watrous. This includes Interstate 25 between Mile Markers 367 and 386. If threatening weather approaches your area, take shelter in a sturdy building. && LAT...LON 3597 10513 3608 10495 3598 10469 3577 10501 TIME...MOT...LOC 2339Z 319DEG 10KT 3599 10499 DPorter
Special weather statement, Jul 24, 6:06 PM MDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
606 PM MDT TUE JUL 24 2018
NMZ529-250030-
Northeast Highlands-
606 PM MDT TUE JUL 24 2018
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL SAN MIGUEL COUNTY
UNTIL 630 PM MDT...
At 606 PM MDT, Doppler radar was tracking a strong thunderstorm near
Tecolote, or 15 miles southwest of Las Vegas, moving south at 10 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Heavy rain will also be possible with this storm.
Locations impacted include...
Ribera, Tecolote and Chapelle.
This includes Interstate 25 between Mile Markers 322 and 337.
Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.
&&
LAT...LON 3537 10517 3530 10540 3530 10544 3528 10545
3545 10549 3547 10544 3544 10541 3543 10537
3545 10538 3547 10537 3549 10539 3552 10529
TIME...MOT...LOC 0006Z 338DEG 7KT 3541 10536
40Special weather statement, Jul 24, 6:12 PM MDT, 1 hour 24 minutes before
Special Weather Statement National Weather Service Albuquerque NM 612 PM MDT TUE JUL 24 2018 NMZ515-528-529-250045- Far Northeast Highlands-Northeast Highlands-East Slopes Sangre de Cristo Mountains- 612 PM MDT TUE JUL 24 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SAN MIGUEL AND SOUTH CENTRAL MORA COUNTIES UNTIL 645 PM MDT... At 612 PM MDT, Doppler radar was tracking a strong thunderstorm near Valmora, or 13 miles southwest of Wagon Mound, moving southeast at 20 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Frequent and dangerous cloud to ground lightning will also be possible with this storm. Locations impacted include... Watrous, Valmora and Shoemaker. This includes Interstate 25 between Mile Markers 367 and 381. Accumulations of small hail on roads can create very slick and hazardous driving conditions. && LAT...LON 3598 10482 3578 10462 3564 10489 3586 10504 TIME...MOT...LOC 0012Z 325DEG 18KT 3584 10486 40
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 6:06 PM MDT | Special Weather Statement | ABQ | San Miguel | 24 min |
| Jul 24, 6:07 PM MDT | Areal Flood Advisory | ABQ | Guadalupe, San Miguel | 113 min |
| Jul 24, 6:12 PM MDT | Special Weather Statement | ABQ | Mora | 33 min |
| Jul 24, 6:31 PM MDT | Flash Flood Warning | ABQ | Guadalupe, San Miguel | 119 min |
| Jul 24, 7:08 PM MDT | Areal Flood Advisory | ABQ | San Miguel | 112 min |
| Jul 24, 7:39 PM MDT | Special Weather Statement | ABQ | San Miguel | 36 min |
| Jul 24, 8:15 PM MDT | Areal Flood Advisory | ABQ | Guadalupe, San Miguel, Torrance | 2 hr |
| Jul 24, 8:19 PM MDT | Special Weather Statement | ABQ | Guadalupe | 26 min |
| Jul 24, 8:28 PM MDT | Special Weather Statement | ABQ | Bernalillo | 32 min |
| Jul 24, 8:55 PM MDT | Special Weather Statement | ABQ | Santa Fe | 35 min |
| Jul 24, 9:19 PM MDT | Areal Flood Advisory | ABQ | Bernalillo | 116 min |
| Jul 24, 9:28 PM MDT | Areal Flood Advisory | ABQ | San Miguel | 2 hr |
| Jul 24, 9:39 PM MDT | Areal Flood Advisory | ABQ | Bernalillo, Valencia | 96 min |
| Jul 24, 9:45 PM MDT | Areal Flood Advisory | ABQ | Santa Fe, Torrance | 2 hr |
| Jul 24, 9:55 PM MDT | Areal Flood Advisory | ABQ | Bernalillo | 95 min |
| Jul 24, 10:13 PM MDT | Areal Flood Advisory | ABQ | Guadalupe, San Miguel | 2 hr |
| Jul 24, 10:43 PM MDT | Special Weather Statement | ABQ | Colfax | 47 min |
| Jul 25, 12:49 PM MDT | Flash Flood Warning | ABQ | Colfax | 3 hr |
| Jul 25, 1:01 PM MDT | Areal Flood Advisory | ABQ | Rio Arriba | 119 min |
| Jul 25, 2:00 PM MDT | Special Weather Statement | ABQ | Mora | 30 min |
| Jul 25, 2:23 PM MDT | Severe Thunderstorm Warning | ABQ | Mora, San Miguel | 52 min |
| Jul 25, 3:13 PM MDT | Severe Thunderstorm Warning | ABQ | Mora, San Miguel | 47 min |
| Jul 25, 4:29 PM MDT | Special Weather Statement | ABQ | Union | 31 min |
| Jul 25, 4:59 PM MDT | Areal Flood Advisory | ABQ | Union | 2 hr |
Nearby
Flash Flood Warnings in New Mexico, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.